Texas, 2015Flash Flood and Hail in Texas, August 11, 2015
August 11, 2015 · NWS HGX · 12 events in 4 counties and zones
Record breaking daytime heat in combination with a weak southward sagging cold front and the inland moving sea breeze front produced late afternoon through early evening thunderstorms that became severe. This event included strong damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record breaking daytime heat in combination with a weak southward sagging cold front and the inland moving sea breeze front produced late afternoon through early evening thunderstorms that became severe. This event included strong damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 11, 2:43 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 11, 2:43 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
343 PM CDT TUE AUG 11 2015
.DISCUSSION...
LATEST OBS SHOWING RECORD TEMPERATURES AT 100 OR ABOVE MOST
LOCATIONS WITH HEAT INDICES NEAR OR ABOVE 110 DEGREES MANY SPOTS.
AS EXPECTED ISOLATED SHOWERS HAVE BEGUN TO FORM. HAVE JUST GOTTEN
FEW LIGHTNING STRIKES AS WELL. WOULD EXPECT THIS CONVECTION TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY OVER NEXT FEW
HOURS THEN MOSTLY DIMINISH AFTER SUNSET. GIVEN EXTREME HEAT AND
STEEP SUB CLOUD LAPSE RATES WOULD EXPECT SOME COOLING OUTFLOWS
WITH THESE STORMS. IF THE STORMS STRENGTHEN SIGNIFICANTLY THEY
COULD LOCALLY PRODUCE STRONG TO SEVERE GUSTS.
TOMORROW SHOULD BE SIMILAR TO TODAY IN TERMS OF HEAT AND HUMIDITY
AND THE CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. HEAT
INDICES WILL LIKELY AGAIN REACH ADVISORY CRITERIA. GIVEN ADVISORY
IN PLACE NOW FOR THIS AFTERNOON AND EVENING...AND AFTER
COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF ON REISSUING
AN ADVISORY FOR TOMORROW...BUT ANOTHER ADVISORY WILL LIKELY BE
NEEDED. MORE ISOLATED STORMS WILL BE POSSIBLE THURSDAY...MAINLY IN
THE AFTERNOON.
FRIDAY AND SATURDAY DEEPER MOISTURE LOOKS TO BE SHUNTED OFFSHORE
AND TO THE SOUTHEAST WITH A SLIGHT DROP IN TEMPERATURE. PATTERN
CHANGE LOOKS IN STORE FOR SUNDAY THROUGH TUESDAY...WITH UPPER HIGH
OVER SOUTHWEST AND DOWNSTREAM DEVELOPMENT OF UPPER TROUGH WHICH
AMPLIFIES WITH TROUGH AXIS PERHAPS EXTENDING OVER SE TX. THIS
WOULD IMPLY MAX TEMPERATURES SOMEWHAT LOWER...LIKELY IN THE MID
90S...AND WITH SOMEWHAT UNSETTLED CONDITIONS WITH SCATTERED
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN AFTERNOON AND EVENING.
BOTH ECMWF AND GFS ARE HINTING AT THIS PATTERN CHANGE. 46
&&
.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN WELL BELOW CAUTION LEVELS FOR THE
ENTIRE WEEK AND ON THROUGH THE UPCOMING WEEKEND. IN GENERAL...WINDS WILL
BE VARIABLE AT AROUND 5 TO 10 KNOTS. WILL CARRY 1 TO 2 FOOT SEAS.
BEGINNING THIS EVENING AND CONTINUING ON THROUGH THE END OF THE WEEK...
PORTIONS OF THE COASTAL WATERS COULD SEE SOME SHOWERS AND THUNDERSTORMS
AS SEVERAL WEAK DISTURBANCES MOVE ACROSS THE AREA AND A WEAK COLD FRONT
MOVES INTO SOUTHEAST TEXAS AND EVENTUALLY STALLS NEAR THE COAST. SLIGHTLY
HIGHER WINDS AND SEAS WILL BE POSSIBLE IN AND NEAR THE STRONGER STORMS. 42
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 104 76 101 76 / 20 10 10 10 10
HOUSTON (IAH) 80 102 79 98 79 / 20 20 20 20 10
GALVESTON (GLS) 82 90 82 91 83 / 30 20 30 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...46
MARINE...42Hazardous weather outlook, Aug 11, 3:51 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
451 AM CDT TUE AUG 11 2015
TXZ163-164-176>179-195>200-210>214-226-227-235>238-121300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
451 AM CDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
CDT THIS EVENING...
.DAY ONE...TODAY AND TONIGHT
AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM 100 TO 104
OVER THE INLAND COUNTIES...WHILE THE AFTERNOON HEAT INDEX WILL
LIKELY REACH TO BETWEEN 105 AND 110 WITH A FEW LOCATIONS
EXPERIENCING A HEAT INDEX EXCEEDING 110 DEGREES. IN ADDITION TO
THE HIGH HEAT...THERE IS A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. ISOLATED STRONG OR SEVERE STORMS GENERATING STRONG
GUSTY WINDS ARE POSSIBLE MAINLY DURING THE LATE AFTERNOON AND
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES FOR ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDOUS WEATHER RISK WILL BE
CLOUD-TO-GROUND LIGHTNING WITH ISOLATED STRONG STORMS GENERATING
GUSTY WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
GMZ330-335-350-355-370-375-121300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
451 AM CDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK FOR ISOLATED STRONG OR SEVERE
STORMS GENERATING GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY. THE MAIN HAZARDOUS WEATHER RISK WILL BE LIGHTNING.
ISOLATED STRONG STORMS MAY ALSO GENERATE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 11, 3:12 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
412 PM CDT TUE AUG 11 2015
TXZ178-195>200-211>213-112215-
GRIMES TX-HARRIS TX-AUSTIN TX-BURLESON TX-SAN JACINTO TX-WALLER TX-
WASHINGTON TX-LIBERTY TX-BRAZOS TX-MONTGOMERY TX-
412 PM CDT TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...WASHINGTON...SOUTHERN
BRAZOS...WALLER...NORTHEASTERN AUSTIN...SOUTHERN SAN JACINTO...
MONTGOMERY...HARRIS...SOUTHERN GRIMES AND WEST CENTRAL LIBERTY
COUNTIES UNTIL 515 PM CDT...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNOOK TO NEAR ROMAN
FOREST...AND MOVING SOUTHWEST AT 20 TO 30 MPH.
WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS. A WIND
GUST OF 55 MPH WAS REPORTED AT CONROE WITH THIS ACTIVITY.
LOCATIONS IMPACTED INCLUDE...
PASADENA...COLLEGE STATION...SOUTHERN BRYAN...CONROE...DEER PARK...
SOUTH HOUSTON...BRENHAM...HUMBLE...GALENA PARK...TOMBALL...JACINTO
CITY...JERSEY VILLAGE...NAVASOTA...HEMPSTEAD...PRAIRIE VIEW...HUNTERS
CREEK VILLAGE...CALDWELL...BUNKER HILL VILLAGE...PINEY POINT VILLAGE
AND PINEHURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3068 9645 3027 9505 2975 9506 2976 9508
2961 9505 3010 9662 3016 9669 3016 9679
3017 9678 3030 9664 3032 9674 3045 9688
TIME...MOT...LOC 2110Z 031DEG 50KT 3049 9653 3013 9519Special weather statement, Aug 11, 3:19 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 PM CDT TUE AUG 11 2015
TXZ179-200-213-214-112200-
CHAMBERS TX-POLK TX-LIBERTY TX-HARRIS TX-
419 PM CDT TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS...EAST CENTRAL
HARRIS...LIBERTY AND SOUTHEASTERN POLK COUNTIES UNTIL 500 PM CDT...
AT 417 PM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
VOTAW TO NEAR ANAHUAC...AND MOVING SOUTHWEST AT AROUND 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STORMS MAY INTENSIFY AND BECOME SEVERE.
LOCATIONS IMPACTED INCLUDE...
BAYTOWN...LIBERTY...CLEVELAND...DAYTON...BEACH CITY...MONT BELVIEU...
ANAHUAC...OLD RIVER-WINFREE...AMES...DAISETTA...HARDIN...KENEFICK...
COVE...DEVERS...DAYTON LAKES...OAK ISLAND...RYE...MOSS HILL...
WALLISVILLE AND HANKAMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2965 9470 2975 9469 2975 9471 2974 9471
2979 9473 2979 9474 2976 9482 2972 9486
2967 9487 2966 9492 2970 9496 3039 9505
3050 9472 3049 9473 3013 9460 3011 9458
2979 9446
TIME...MOT...LOC 2117Z 055DEG 20KT 3035 9485 2973 9466Event by event
7 thunderstorm wind, 3 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- August 11, 3:24 PM CST
- Where
- Montgomery County, 0.69 mi S of Bobville Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.360, -95.770
Trees were blown down, including one on a truck.
Thunderstorm Wind, Harris
- When
- August 11, 3:54 PM CST
- Where
- Harris County, 0.58 mi SSW of Houston Hooks Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.062, -95.553
This wind gust was measured at the DWH ASOS site.
Flash Flood, Harris
- When
- August 11, 4:00 PM CST to 7:00 PM CST
- Where
- Harris County, 2.46 mi SE of Golden Acres to 1.83 mi NNE of Genoa Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 29.646, -95.140
Heavy rain caused flash flooding in Pasadena. Impacted roads and intersections were Strawberry Road from Fairmont Parkway to Pasadena Boulevard, Spencer Highway at Bayshore Drive, Spencer Highway at Beltway 8, Watters Road between Vista Road and Fairmont Parkway and Vista Road at Space Center Boulevard.
Thunderstorm Wind, Burleson
- When
- August 11, 5:00 PM CST
- Where
- Burleson County, 2.43 mi NW of Parker
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.628, -96.544
Three trees were downed near the intersection of Highway 21 and the Brazos River.
Thunderstorm Wind, Harris
- When
- August 11, 5:00 PM CST
- Where
- Harris County, 2.13 mi ENE of Pierce Jct
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 29.681, -95.367
A freeway sign was damaged near the intersection of Scott Street and Interstate 610 South.
Thunderstorm Wind, Harris
- When
- August 11, 5:19 PM CST
- Where
- Harris County, (Hou)hobby Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.650, -95.280
The wind gust was measured at the HOU ASOS site.
Hail, Fort Bend
- When
- August 11, 5:24 PM CST
- Where
- Fort Bend County, 1.51 mi NNW of Sugarland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.640, -95.640
Quarter sized hail was reported.
Thunderstorm Wind, Fort Bend
- When
- August 11, 5:31 PM CST
- Where
- Fort Bend County, 1.61 mi W of Sugarland
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.622, -95.657
Wind gust was measured at the SGR ASOS site.
Hail, Fort Bend
- When
- August 11, 5:42 PM CST
- Where
- Fort Bend County, 1.2 mi W of Richmond
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.580, -95.770
Nickel sized hail was reported.
Thunderstorm Wind, Harris
- When
- August 11, 5:42 PM CST
- Where
- Harris County, 1.5 mi NE of (Hou)hobby Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.666, -95.263
A large tree was downed in a back yard near the intersection of Monroe Road and Interstate 45.
Hail, Fort Bend
- When
- August 11, 5:45 PM CST
- Where
- Fort Bend County, 1.2 mi W of Richmond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.580, -95.770
Quarter sized hail was reported.
Lightning, Fort Bend
- When
- August 11, 6:21 PM CST
- Where
- Fort Bend County, Kendleton
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 29.450, -96.000
A car was severely damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
- Damaging Winds in Virginia, August 11, 2015$12,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598498, 598500, 598531, 598501, 598503, 598504, 598505, 598506, 598507, 598508, 598509, 598511.